Children with Sever's disease, which is also called calcaneal apophysitis, develop microfractures where the Achilles tendon inserts on the calcaneus, the large bone that makes up the heel of the
foot. These microfractures cause pain, which can vary depending on the type of activity your child is doing, and is generally worse after activity and improves with rest. Sever's disease is more
common in boys and typically occurs when a child is between 8 and 13 years old. Although it can affect both heels, it more commonly just affects one foot.
Overuse and stress on the heel bone through participation in sports is a major cause of calcaneal apophysitis. The heel?s growth plate is sensitive to repeated running and pounding on hard surfaces,
resulting in muscle strain and inflamed tissue. For this reason, children and adolescents involved in soccer, track, or basketball are especially vulnerable. Other potential causes of calcaneal
apophysitis include obesity, a tight Achilles tendon, and biomechanical problems such as flatfoot or a high-arched foot.
Children aged between 8 to 13 years of age can experience Sever?s disease with girls being normally younger and boys slightly older. Sever?s disease normally involves the back of the heel bone
becoming painful towards the end of intense or prolonged activity and can remain painful after the activity for a few hours. Severe cases can result in limping and pain that can even remain the next
morning after sport.
A physical exam of the heel will show tenderness over the back of the heel but not in the Achilles tendon or plantar fascia. There may be tightness in the calf muscle, which contributes to tension on
the heel. The tendons in the heel get stretched more in patients with flat feet. There is greater impact force on the heels of athletes with a high-arched, rigid foot.
Non Surgical Treatment
To help relieve pain, give your child nonprescription pain medicine, such as acetaminophen, ibuprofen, or naproxen, as directed by your child?s provider. Nonsteroidal anti-inflammatory medicines
(NSAIDs), such as ibuprofen and naproxen, may cause stomach bleeding and other problems. Read the label and take as directed. Unless recommended by your healthcare provider, your child should not
take the medicine for more than 10 days. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby
aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome. Ask your child?s healthcare provider, How and when you
will hear your child?s test results. How long it will take for your child to recover. What activities your child should avoid and when your child can return to normal activities. How to take care of
your child at home. What symptoms or problems you should watch for and what to do if your child has them. Make sure you know when your child should come back for a checkup.
It may take several weeks or months for the pain to completely stop. When the pain is completely gone, your child may slowly return to his or her previous level of activity.